With any dermal filler injections there is a risk of bruising and swelling. The lips are certainly more prone to bruising, because of their blood supply and swelling and because of the nature of dermal fillers to attract water. A bruise to the lips is no different to a bruise on any other part of the body and will subside at a similar rate, this can take approximately 5-7 days and varies widely between individuals. If you are going out or have an event we recommend that you postpone your treatment until after this.

Is it safe to drink alcohol after dermal filler treatment? Will it cause more bruising?

We recommend avoiding alcohol on the day that you have dermal fillers.

Alcohol thins the blood, and if consumed prior to treatment, you have an increased risk of bleeding and bruising. This is not a great recipe with dermal fillers, as we are often injecting deep into the skin, above periosteum (bone). This means the needle will pass through the dermis, where the vascular structure lays. The needle is generally larger for dermal filler than anti-wrinkle injections, to allow the viscosity of the filler to pass through the needle.

Expert injector Dr. Arthur Swift has stated that every time a needle is inserted into the skin, the patient has bruised, it just might not come to the surface, where we can see the bruise. If you were to drink alcohol after bruising, it will prolong healing and potentially cause more swelling in the area.

If if you’re worried about bruising, I advise my patients to avoid blood thinning medications, such as fish oil, ibuprofen, green tea, etc., if not under the care and prescription of their doctor. Over-the-counter medicine – Arnica, is advised to prevent and bring bruising out. This is available at chemists, however, it is not something to take to out weight consuming alcohol.

It is safe to drink alcohol after anti-wrinkle injections and it won’t affect the results of your treatment. Bruising after anti-wrinkle treatment is uncommon but if you do get a small bruise – alcohol won’t make it worse.